Epilepsy, AED's and the Flu?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Critter074
Regular Member


Date Joined Sep 2005
Total Posts : 29
   Posted 10/6/2005 10:40 AM (GMT -7)   
Here's my dilemma. My sister has epilepsy and is taking Dilantin. Anyway, she is now in bed extremely ill with the flu. Her doctor and Pharmacist told her (in the past, before she got the flu) that it is ok to take an Aleve. She has read that Aleve (along with other pain killers) can interact with Dilantin. Therefore, she doesn't want to take it.

Here's my concern. She says she has the chills. This leads me to believe she is running a fever. The fever concerns me more than taking an Aleve. I personally, do not think an Aleve would hurt her. She's not convinced.

Does anyone know how Epilepsy, AED's and flu interact? Should she be doing something for the flu or just ride it out. Thanks for any information you can provide.

Critter

It Is What It Is...
 
Critter  ((~.~))


RanMan
Veteran Member


Date Joined Feb 2003
Total Posts : 665
   Posted 10/6/2005 11:57 AM (GMT -7)   
Critter,
Any cold or flu medications that contain decongestant or antihistimine will have a negative reaction to AED's, sometimes fatal. They can cause internal bleeding.
 
I found out the hard way.
 
The only thing that I can take that won't interfere with my AED's is Tylenol ~ that's also good for bringing down the temp. Please see my previous post below  that I copied for you:
 
 
I've been told by my neurologist and also my family Doctor that, If I should happen to catch a cold or the flu , Since I'm on medication for my EP, I should not take any over the counter medications, especially the ones that contain DECONGESTANT and/or ANTIHISTIMINE as they can cause internal bleeding or even massive nose bleeds.
When they mix with the other meds that I'm on, (dilantin and pheonobarb) they can also trigger a seizure. nono
 
The only safe medication that I could take if abolutely necessary is Tylonol.
 
I found out the hard way. One day with out thinking, I took an extra strength Advil for a headache. A few minutes later, my nose started to bleed massively and uncontrollably.
A few days later I had a Dr's appt. for a different matter and I happened to mention the nose bleed incident and the Dr. said that under no circumstances am I to take that and was very suprised that I didn't bleed out through my stomach (I also have Ulcerative Colitis) as it causes a reaction with my other meds and it causes thinning of the stomach walls and arteries.  
 
Randy

Diagnosed with epilepsy and ulcerative colitis in 1979,
Been on meds ever since.
 
275mg-dilantin/day
120mg-pheonobarb/day
3,000mg-Mesasol/day
20mg-Celexa/day


Critter074
Regular Member


Date Joined Sep 2005
Total Posts : 29
   Posted 10/6/2005 3:33 PM (GMT -7)   
Randy and Mandi....
 
Oh brother, I have never been so conFOOsed in my life.  Why in the world would her doctor say it's ok to take OTC Aleve if it's not?  Can't we even trust our doctors?  I'm going to forward both these posts to Sis and let her make up her own mind.  She didn't want to take them at all, and with reading your posts, I'm sure she will feel she made the right decision.  Thank you so much for your input.  I'll let you know what happens.
It Is What It Is...
 
Critter  ((~.~))

New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 09, 2016 4:51 AM (GMT -7)
There are a total of 2,735,238 posts in 301,285 threads.
View Active Threads


Who's Online
This forum has 151390 registered members. Please welcome our newest member, Clauddfin.
216 Guest(s), 6 Registered Member(s) are currently online.  Details
Psilociraptor, SpecialLady, reminder, Steve n Dallas, gilly2, Not-there-yet


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer